Hayden was always a straight A student in middle school and high school. Finding the motivation to complete his homework and excel on tests was never a problem, and he was always able to focus when he needed to. His academic performance earned him a great scholarship to his dream school. But freshman year of college has been a different story. The Econ classes Hayden thought he’d love haven’t been up his alley, and finding the motivation to study, combined with temptations like tailgates and extracurricular activities, has been tough. With finals right around the corner, he knows he needs to keep his grades up so he can maintain his scholarship, but none of his usual study tactics are working. So he turns to a friend with ADHD, since he’s heard that ADHD meds can really help during finals time…

ADHD_meds_option_1.jpegThe situation sounds awfully familiar. A student who excelled in high school suddenly finds himself struggling in college; plus there’s far less structure (and far more fun distractions) on a college campus than in high school, making it difficult to focus on the education part of the college experience. Because of that, more and more frequently, students are turning to ADHD medication to help them focus when finals roll around. But usually, that ADHD medication is not prescribed to them. And with students willing to pay to get the stimulants they think they need to succeed, more and more adolescents and young adults who need that medication are willing to part with a pill or two. But most don’t think about the dangers of using a medication prescribed to someone else—different medications can have bad interactions and affect each person differently.

If you suspect your friend or your child may be abusing Adderall, Ritalin, or another medication intended for the treatment of ADHD, here are some warning signs to look for:

  1. Stress. Students who misuse ADHD medication are often described by their peers as stressed. If a friend who is usually calm and cool-headed suddenly seems constantly frazzled, keep an eye out for other warning signs.
  2. A sudden increase in energy or alertness. This is usually the intended consequence of taking off-label ADHD medication, and the burst in energy and ability to focus can be very noticeable. Maybe your friend is glued to their computer for several hours at a time, or is pulling all-nighters when they usually depend on their full eight hours of sleep.
  3. Insomnia. When taken off-label, amphetamines, which are a stimulant, can lead to insomnia. Your friend may be complaining about lack of sleep, or about being tired. You also might notice that the sleep for an unusually long amount of time, or during an odd part of the day to catch up on sleep once the medication wears off.
  4. Weight loss. Amphetamines can cause a decrease in appetite, which can lead to unintended (or intended) weight loss. If you notice that your loved one isn’t eating or looks thinner than usual, this may be a sign of stimulant abuse.

Do these warning signs sound familiar to you? It’s possible that your loved one may be experiencing an issue with Adderall or a similar amphetamine prescribed for the treatment of ADHD. You can seek help and resources for how to compassionately approach your loved one from your college health and counseling center, or by contacting Sheppard Pratt at 410-938-3000.


Scott Aaronson, M.D., is the director of the Clinical Research Programs and the Transcranial Magnetic Stimulation (TMS) Therapy Program at Sheppard Pratt Health System. Dr. Aaronson has over 30 years of experience specializing in psychological research and has been with Sheppard Pratt Health System since 2001.

Comments

Leave a Reply









ARCHIVES

Newsletter Signups